Pennsylvania, 2001

Tornadoes and Hail in Pennsylvania, April 9, 2001

April 9, 2001 · NWS PBZ · 11 events in 5 counties and zones

7 hail, 2 thunderstorm wind, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 9, 10:50 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 9, 10:50 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1150 AM EDT MON APR 9 2001

UPDATED ZONE FORECASTS TO INCLUDE SEVERE THUNDERSTORM WATCH AND SOME
TIMING OF WORST STORMS. LINE OF POTENTIALLY SEVERE STORMS CONTINUES
TO MOVE EAST AT 40 MPH ACROSS OHIO. WILL ARRIVE IN EAST CENTRAL OHIO
AND NORTHERN WEST VIRGINIA PANHANDLE EARLY THIS AFTERNOON. SOUTHWEST
PENNSYLVANIA INTO MID AFTERNOON...NORTHERN WEST VIRGINIA AND WESTERN
MARYLAND MID TO LATE AFTERNOON. DAMAGING WIND AND LARGE HAIL ARE
MAIN CONCERN. WILL MONITOR RAINFALL AMOUNTS AS MUCH RAIN LAST NIGHT
OVER NORTHERN SECTIONS OF EAST CENTRAL OHIO AND ALSO FOOTHILLS OF
LAUREL MOUNTAINS IN SOUTHWEST PENNSYLVANIA. ...GIORDANO

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES
WVZ001>004.

In the hours before

Special weather statement, Apr 9, 9:56 AM EST, 2 hours 34 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-092100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1056 AM EDT MON APR 9 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT
   UNTIL 500 PM EDT MONDAY AFTERNOON...

IN PENNSYLVANIA THIS WATCH INCLUDES 15 COUNTIES...
  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN OHIO THIS WATCH INCLUDES 11 COUNTIES...
  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFF,ERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN WEST VIRGINIA THIS WATCH INCLUDES 4 COUNTIES...
  BROOKE          HANCOCK         MARSHALL        OHIO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Venango

When
April 9, 12:30 PM EST
Where
Venango County, Oil City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.433, -79.717

Thunderstorm Wind, Mercer

When
April 9, 12:45 PM EST
Where
Mercer County, Sharon
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.250, -80.500

Thunderstorm winds downed several trees.

Hail, Forest

When
April 9, 1:00 PM EST
Where
Forest County, 3 mi W of West Hickory
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.570, -79.483

Hail, Venango

When
April 9, 1:15 PM EST
Where
Venango County, Rockland
Measured
1 in hail
Reported by
NEWSPAPER
Coordinates
41.283, -79.767

Tornado, Lawrence

When
April 9, 1:45 PM EST to 1:50 PM EST
Where
Lawrence County, 1 mi NW of Hillsville to 1 mi NE of Hillsville
Rating
F0
Path length
1 mi
Path width
50 yd
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.020, -80.517

A weak F0 tornado with maximum winds estimated at 60 MPH touched down over extreme western Lawrence County. The tornado was only on the ground for approximately one mile and damage was limited to several sheared-off trees along Graham Road.

Thunderstorm Wind, Lawrence

When
April 9, 1:55 PM EST
Where
Lawrence County, Harbor Bridge
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -80.417

Thunderstorm winds downed several trees.

Hail, Lawrence

When
April 9, 2:00 PM EST
Where
Lawrence County, Harlansburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.017, -80.183

Hail, Butler

When
April 9, 2:12 PM EST
Where
Butler County, Slippery Rock
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.067, -80.050

Hail, Lawrence

When
April 9, 2:15 PM EST
Where
Lawrence County, Plain Grove
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.050, -80.150

Nickel-sized hail covered the ground 2 inches deep.

Hail, Butler

When
April 9, 2:22 PM EST
Where
Butler County, West Sunbury
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.000, -79.917

Tornado, Butler

When
April 9, 2:30 PM EST to 2:40 PM EST
Where
Butler County, 1 mi NE of Prospect
Rating
F0
Path length
4 mi
Path width
50 yd
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
40.917, -80.033

A weak F0 tornado with maximum winds estimated at 70 MPH touched down over northern Butler County just northeast of the town of Prospect. Shortly after the tornado touched down it blew the roof from a mobile home and shifted the mobile home three feet from its foundation. A garage was also blown down in this area. The intermittent path of the tornado continued for approximately four miles, terminating in the vicinity of North Road, just north of State Route 422. Numerous trees were sheared off along the 50-yard wide path of this tornado.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyThe tornado archive for Pennsylvania, 2001Warnings in Pennsylvania, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239966, 5239965, 5239968, 5239967, 5239969, 5239970, 5239971, 5239972, 5239973, 5239974, 5239975.